Neuroleptic Malignant Syndrome is a rare but serious idiosyncratic drug reaction to psychotropic medication and is potentially fatal if diagnosis and medical intervention are delayed. As stated in the ‘Royal college of Psychiatrists’ recent position statement on the syndrome (December 2014) all psychiatrists practising without immediate clinical supervision should be able to diagnose this medical emergency and refer to acute medical setting for the effective management of this condition. It can also develop upon withdrawal of some anti-parkinsonian medications (Harrison PA, McErlane KS, 2008).
NMS is an idiopathic condition that occurs in therapeutic doses in some patients, although its mechanism is still not fully understood. About 80% of cases of NMS develop within the first two weeks of antipsychotic use but can occur at any point during therapy. NMS is estimated to affect between 0.02% and 2.4% (Caroff SN, Mann SC, 1993). Some pooled data suggests the incidence of NMS is between 0.2%-3.23% (Pelonero AL, Levenson JL, 1998). Incidence is higher in those under 40 years old and in males (2:1 ratio). A previous episode of NMS significantly increases the risk of future similar reaction. NMS was known about as early as 1956, shortly after the introduction of the first phenothiazines. It was first described in 1960 by French clinicians who had been working on a study involving haloperidol. They characterised the condition that was associated with the side effects of haloperidol ‘syndrome malin des neuroleptiques” (Buckley PF, Hutchinson M, 1995). Reviews of NMS are provided by Caroff 1982 and Smego and Durack 1982 and Cope and Gregg 1983. It has been described sporadically since the 1960s; William Lishman, 2nd edition. In this paper we aim to present the challenges in diagnosing and managing the condition and discuss the pathophysiology of the syndrome, the variations in presentation and the prognosis in detail.
Two key theories have been proposed as the pathophysiological mechanisms by which neuroleptic malignant syndrome emerges. The evidence for the dopamine blockade theory comes from case reports of NMS in patients receiving neuroleptics and also in patients stopping their anti-parkinsonian medication.
1) The central blockade of dopamine receptors
Dopamine plays a vital role in mammalian core temperature regulation. (Cox et al J physio 1972) Henderson and Wooten reported a patient developing NMS after dopaminergic agonists were discontinued in a patient with Parkinson’s disease and remained on Haloperidol. Another patient with Huntington’s chorea on Tetrabenazine and Methyltyrosine also showed features of NMS. These two cases illustrated that either dopamine depletion or blockade could result in NMS.
2) A skeletal muscle pathology which predisposes to hyperthermia when exposed to neuroleptics (Caroff et al (Med Clin North Am 1993; 77:185.),)
This was based on observations that clinical features were common in NMS and malignant hyperthermia. The risk of developing malignant hyperthermia is tested by the in vitro Halothane-Caffeine test performed on the skeletal muscle fibres. The fibres from those at risk of developing malignant hyperthermia show increased senstivity by contracting at lower concentrations of halothane or caffeine added to bath …
...(download the rest of the essay above)